Alert archive / California / High Surf Advisories in 2024
High Surf Advisory 8, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 25, 2024, 2:58 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 26, 2024, 2:00 AM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2024, 2:58 AM PST (10:58 UTC)
- In effect from
- Dec 26, 2024, 2:00 AM PST
- Expired
- Dec 26, 2024, 6:00 PM PST
- In force
- 16 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WHUS46 KEKA 251058 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 258 AM PST Wed Dec 25 2024 CAZ101-103-104-109-251900- /O.NEW.KEKA.SU.Y.0008.241226T1000Z-241227T0700Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 258 AM PST Wed Dec 25 2024 ...HIGH SURF ADVISORY IN EFFECT FROM 2 AM TO 11 PM PST THURSDAY... * WHAT...Large breaking waves 20 to 23 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 2 AM to 11 PM PST Thursday. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
4 follow-up statements
189 WHUS46 KEKA 260630 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1030 PM PST Wed Dec 25 2024 CAZ101-103-104-109-261430- /O.CON.KEKA.SU.Y.0008.241226T1000Z-241227T0700Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1030 PM PST Wed Dec 25 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 PM PST THURSDAY... * WHAT...Large breaking waves 20 to 23 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 2 AM to 11 PM PST Thursday. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
814 WHUS46 KEKA 261156 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 356 AM PST Thu Dec 26 2024 CAZ101-103-104-109-262145- /O.CON.KEKA.SU.Y.0008.000000T0000Z-241227T0700Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 356 AM PST Thu Dec 26 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Large breaking waves 20 to 23 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 11 PM PST Thursday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
816 WHUS46 KEKA 261727 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 927 AM PST Thu Dec 26 2024 CAZ101-103-104-109-270130- /O.EXT.KEKA.SU.Y.0008.000000T0000Z-241227T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 927 AM PST Thu Dec 26 2024 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Large breaking waves 22 to 23 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 6 PM PST this evening. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
851 WHUS46 KEKA 262233 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 233 PM PST Thu Dec 26 2024 CAZ101-103-104-109-270200- /O.CON.KEKA.SU.Y.0008.000000T0000Z-241227T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 233 PM PST Thu Dec 26 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Large breaking waves 20 to 23 ft. * WHERE...Coastal Del Norte, Humboldt, and Mendocino counties. * WHEN...Until 6 PM PST this evening. * IMPACTS...Dangerous surf conditions and localized beach erosion. Beachcombing is highly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 24, 3:00 PM PST, 11 hours 58 minutes earlier.
Area forecast discussion, Dec 24, 3:00 PM PST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
300 PM PST Tue Dec 24 2024
.SYNOPSIS...Isolated to scattered showers are expected this
afternoon diminishing this evening. Dry weather is expected for
tonight and much of Wednesday. More rain and strong wind is
expected Wednesday evening through early Thursday. Additional
rounds of rain and strong winds are expected Thursday night
through Weekend.
&&
.DISCUSSION...The upper level trough is moving overhead and is
continuing t bring some showers to the area. There is some
clearing over the interior so a thunderstorm or two is still
possible. A few lightning strikes and small was reported with the
storms this morning. Tonight and early Wednesday a brief ridge of
high pressure is expected to build over the area. This may allow
widespread fog to develop across the interior valleys and and this
may be dense at times.
Wednesday afternoon a warm front associated with the next system
is expected to start moving onshore. This may bring some light
rain or drizzle to Del Norte county by late morning or early
afternoon. This is expected to move through overnight bringing 1
to 2.5 inches of rain in most areas, although it is expected to
drop off fairly quickly and may be less than a half inch in
the valleys of southern Lake and Mendocino counties. Snow levels
will be lower with this system than yesterdays system with snow
levels initially around 3000 to 4000 feet. Most areas these are
expected to rise quickly, but the NAM and GFS are showing lower
snow levels around 3,500 lingering in northeastern Trinity county.
5 to 8 inches of snow is possible on the higher summits of
highway 3 mainly north of Weaverville. It is possible these lower
snow levels could linger slightly longer than expected. So have
issued a winter weather advisory. Gusty winds are expected with
this system as well. The NAM is showing 50 to 60 KT at 925 MB
right along the Humboldt and Del Norte county coasts. This will
likely yield 50 to 65 mph gusts over the higher terrain and on
coastal headlands. Higher gusts are possible so have issued a high
wind watch to highlight this in Del Norte and much of Humboldt
county. It is still uncertain how strong the gusts will be around
Humboldt Bay. Farther south and east winds look to drop off fairly
quickly. Behind the front on Thursday morning there is some
instability mainly on the NAM which is showing over 500 j/kg of
CAPE. The GFS is showing less than 100 j/kg which is probably more
reasonable, but went with the NBM thunder probabilities which
brings a slight chance of thunder to Humboldt and Del Norte
counties. These showers are expected to quickly end in the
afternoon.
Thursday night the next in the parade of atmospheric rivers moves
onshore. This is expected to continue to with additional rounds of
rain through Sunday night. None of the individual storms look
particularly strong, but there will be very little break in
between them and this will increase the potential for flooding.
There will likely be some 6 to 12 hour breaks, but these are too
small to put in the forecast at this point. Each storm will also
likely see strong winds, however at this point it is difficult to
pick out a day with particularly strong winds. These systems look
fairly warm for the most limiting the impacts from snow and having
a higher potential for rainfall.
Monday and Tuesday are expected to see mainly dry conditions as a
ride builds in. Some of the ensemble clusters some light rain
moving over the top of the ridge, but some remain dry. This may be
shortlived with the clusters starting to show another system
possibly as early as Wednesday. MKK
&&
.AVIATION...VFR conditions across all terminals this afternoon, with
VCSH through at least 01Z. Clearing skies and lighter winds some
patchy fog is possible in UKI late this evening through Wednesday
morning, resulting in IFR visibility in FG/BR possible. Surface
winds from W-NW up to 10 kts, becoming variable after 03Z. Another
frontal system will approaches the area on Wednesday, with a warm
front in the morning bringing increasing mid-high-level clouds and
southeast winds. The primary concern for aviators Wednesday beginning
around 25/23Z is the very strong low level wind shear and strong
gusty winds as secondary.
&&
.MARINE...Winds have eased in the wake of the frontal passage
from last night. This period of calmer winds will end tomorrow
afternoon/early evening as yet another frontal system passes
overhead. Winds at the surface are forecast to increase to storm
speed (gusts >48kts) from midday tomorrow through the early hours
of Thursday. A storm watch has been issued and is awaiting further
confidence before being upgraded to a storm warning. A gale
warning has been issued for the northern inner and southern outer
waters due to frequent gusts over 34kts expected. The southern
inners remain on a Gale Watch due to winds close to the threshold
required for a Gale Warning (>=34kt)and will be reexamined when
more model data is evaluable in the short future.
The current WNW swell that is in our waters will continue to subside
in the wake of last night's frontal system as well. However,the
effects of the next frontal system will be felt as the WNW swell
increases back to hazardous conditions in the northern waters
Thursday mid-late morning then calming slightly that evening and
before increasing again Friday mid-late morning.
&&
.BEACH HAZARDS...Another long period, westerly swell (19ft@15s) will
impact the coastal waters of Northwest California On Thursday
morning.Breaking waves are forecast to be between 20-22ft on
westerly facing beaches and 17-20ft on NW & SW facing beaches.
&&
.HYDROLOGY...The rivers are receding this afternoon and will
continue to fall into Wednesday evening. The next rises are
expected to be Wednesday night into Thursday morning. Current
forecasts from the RFC show the Eel river, the Smith and the Mad
River rising well above monitor stage, but staying below flood
stage through Sunday. Rivers in Mendocino county are also expected
to remain below flood stage. For the Eel river much of the
watershed is in Mendocino county and this is the southern extent
of the heavier rain. So a slight shift north could limit the
flooding more. The other challenge with these systems is the short
breaks between them. For the Mad river and Smith river the breaks
between the weather systems will likely be the difference between
minor flooding and no flooding. This is only a small difference
and hard to forecast very far out. These frequent weather systems
will also likely cause some minor flooding of low lying areas and
possible flooding of small streams of Del Norte, Humboldt and
northern Mendocino counties. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Watch from Wednesday afternoon through late
Wednesday night for CAZ101-102-104>106.
Winter Weather Advisory from 4 PM Wednesday to 8 AM PST
Thursday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Wednesday for PZZ450-
470.
Gale Warning from 9 AM Wednesday to 3 AM PST Thursday for
PZZ450.
Small Craft Advisory until 3 PM PST Wednesday for PZZ455-
475.
Gale Watch from Wednesday afternoon through late Wednesday
night for PZZ455.
Storm Watch from Wednesday morning through late Wednesday
night for PZZ470.
Gale Warning from 3 PM Wednesday to 3 AM PST Thursday for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 1:10 AM PST | High Wind Warning | EKA | Del Norte | 27 hr |
| Dec 25, 1:10 AM PST | Wind Advisory | EKA | Del Norte, Humboldt | 27 hr |
| Dec 25, 2:03 PM PST | Storm Warning | EKA | 13 hr |
Nearby
High Surf Advisories in California, 2024Every high surf advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.